Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 16, NWS Springfield, MO

January 12, 20058 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jan 12, 2005, 7:45 PM CST for 8 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2005, 7:45 PM CST (01:45 UTC)
Expired
Jan 13, 2005, 1:45 AM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Benton County, MO, Camden County, MO, Cedar County, MO, Hickory County, MO, Miller County, MO, Morgan County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 130150
FFWSGF
MOC015-029-039-085-131-141-185-217-130745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 PM CST WED JAN 12 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI.
  CAMDEN COUNTY IN CENTRAL MISSOURI.
  CEDAR COUNTY IN SOUTHWEST MISSOURI.
  HICKORY COUNTY IN CENTRAL MISSOURI.
  MILLER COUNTY IN CENTRAL MISSOURI.
  MORGAN COUNTY IN CENTRAL MISSOURI.
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI.
  VERNON COUNTY IN WEST CENTRAL MISSOURI.

* UNTIL 145 AM CST.

* AT 745 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS ACROSS THE 
  WARNED AREA. DOPPLER RADAR HAS ESTIMATED BETWEEN ONE TO TWO INCHES
  OF RAIN FALL ACROSS THE WARNED AREA SINCE 5 PM. THE WARNING IS AN 
  UPGRADE TO THE PREVIOUS URBAN AND SMALL STREAM FLOOD ADVISORY THAT 
  WAS IN AFFECT FOR PORTIONS OF THE AREA. 

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM
  THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

THERE HAS BEEN REPORTS OF MINOR STREET FLOODING IN THE WARNED AREA. 
ALSO...SOME LOW WATER CROSSINGS NEAR CLIMAX SPRINGS WERE FLOODED. 

AN ADDITIONAL ONE QUARTER TO ONE HALF INCH OF RAIN IS LIKELY ACROSS 
THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3790 9241 3785 9360 3760 9366 3766 9461
      3806 9463 3807 9412 3823 9353 3852 9350
      3854 9307 3869 9300 3823 9224

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 5:45 PM CST, 2 hours earlier.

Area forecast discussion, Jan 12, 5:45 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CST WED JAN 12 2005

.DISCUSSION...
MOST INTENSE CONVECTION AT THIS TIME STILL ALONG THE STORM RELATIVE
HELICITY AND INSTABILITY AXIS AS DEPICTED BY THE RUC MODEL.
PROFILER AND OBSERVATION DATA ALSO INDICATE THAT WINDS REMAIN
SLIGHTLY BACKED AHEAD OF THE LINE. HOWEVER...INSTABILITY DOES NOT
SEEM TO BE STRONG ENOUGH TO PRODUCE MORE THAN JUST ISOLATED SEVERE
ALONG BOWING SEGMENTS OF THE LEADING EDGE OF THUNDERSTORMS.

WITH THE SOUTHWEST TO NORTHEAST MOVEMENT OF THE STORMS...EMPHASIS
SEEMS BE SHIFTING BACK TO A HEAVY RAINFALL EVENT.  CELLS ARE
TRAINING OVER AREAS ALREADY SATURATED FROM LAST WEEKS
CONVECTION...AND WITH HIGH PRECIPITABLE WATER VALUES FORECAST
OVERNIGHT...WILL CONTINUE TO MONITOR FOR FLOODING.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH UNTIL THURSDAY 3 AM ALL COUNTIES.
.KS...FLOOD WATCH UNTIL THURSDAY 3 AM BOURBON...CHEROKEE AND
CRAWFORD COUNTIES.

WFO SGF
Hazardous weather outlook, Jan 12, 5:15 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CST WED JAN 12 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
515 PM CST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME WILL PRODUCE:
    HEAVY RAIN WHICH COULD LEAD TO FLOODING.
    DAMAGING WINDS IN EXCESS OF 60 MPH.
    ONE INCH DIAMETER HAIL.
    AND POSSIBLY ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  SCATTERED STRONG TO SEVERE STORMS WILL SPREAD ACROSS THE OUTLOOK
  AREA THROUGH THE EVENING. THE RISK OF SEVERE WEATHER SHOULD END
  IN EASTERN SECTIONS OF THE OUTLOOK AREA BY MIDNIGHT.

  DISCUSSION:

  THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD ACROSS THE
  OUTLOOK AREA THROUGH THE EVENING. STRONG LIFT AHEAD OF A POTENT
  STORM SYSTEM COMBINED WITH SUFFICIENT INSTABILITY AND A STRONG
  WIND FIELD WILL SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS.

  DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT. HOWEVER
  ISOLATED TORNADOES ARE POSSIBLE IN BOWING SEGMENTS GIVEN THE AMOUNT
  OF WIND SHEAR IN THE LOWER ATMOSPHERE. LARGE HAIL WILL ALSO BE
  POSSIBLE.

  FLASH FLOODING WILL BECOME AN INCREASING THREAT AS STORMS MOVE
  REPEATEDLY ACROSS THE SAME AREAS. A QUICK ONE TO TWO INCHES OF
  RAINFALL WILL OCCUR IN SOME AREAS WITH LOCALLY HEAVIER AMOUNTS
  POSSIBLE. WITH AN ALREADY SATURATED GROUND...ANY HEAVY RAIN WILL
  QUICKLY TURN INTO EXCESS RUNOFF AND RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  COLD WEATHER WITH WIND CHILL VALUES OF AROUND ZERO WILL OCCUR OVER
  THE UPCOMING WEEKEND AS ARCTIC AIR SURGES SOUTH OVER THE MID
  SECTION OF THE COUNTRY. A WEAK DISTURBANCE MAY PRODUCE SOME LIGHT
  SNOW ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE EVENING
  ...ESPECIALLY EAST OF HIGHWAY 13.

  SPOTTERS AND EMERGENCY MANAGEMENT ARE ALSO ENCOURAGED TO RELAY
  REPORTS OF FLOODING.

FOSTER

In the hours before

Local storm report, Jan 12, 4:19 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 S WALNUT GROVE        37.39N 93.55W
01/12/2005  0.75 INCH        GREENE             MO   PUBLIC

            PENNY SIZED HAIL REPORTED BY A VOLUNTEER WEATHER OBSERVER

SAW
Local storm report, Jan 12, 5:15 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             MACKS CREEK             37.97N 92.98W
01/12/2005  0.75 INCH        CAMDEN             MO   PUBLIC

            HAIL UP TO THE SIZE OF PENNIES...NUMEROUS TREE LIMBS
            DOWN...AND 60 MPH WIND GUSTS REPORTED. REPORTED BY
            PUBLIC.

0455 PM     HAIL             CAMDENTON               38.00N 92.75W
01/12/2005  0.75 INCH        CAMDEN             MO   EMERGENCY MNGR

            REPORTED BY EMERGENCY MNGR.

0455 PM     TSTM WND GST     1 W CAMDENTON           38.00N 92.77W
01/12/2005  70 MPH           CAMDEN             MO   EMERGENCY MNGR

            REPORTED BY EMERGENCY MNGR.

0503 PM     HAIL             6 W OSAGE BEACH         38.23N 92.73W
01/12/2005  0.88 INCH        CAMDEN             MO   PUBLIC

            PENNY TO NICKEL SIZED HAIL REPORTED BY A VOLUNTEER
            WEATHER OBSERVER

SAW
Local storm report, Jan 12, 5:45 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLASH FLOOD      2 NE GOODSON            37.72N 93.24W
01/12/2005                   POLK               MO   LAW ENFORCEMENT

            HIGHWAY P FLOODED TWO MILES SOUTH OF HIGHWAY 64.
            REPORTED BY LAW ENFORCEMENT.

SAW
Local storm report, Jan 12, 7:00 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND GST     2 N AURORA              37.00N 93.72W
01/12/2005  60 MPH           LAWRENCE           MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

SAW
Local storm report, Jan 12, 7:24 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 N MORRISVILLE         37.52N 93.43W
01/12/2005  0.88 INCH        POLK               MO   PUBLIC

            PENNY TO NICKEL SIZE HAIL COVERING THE GROUND. ALSO
            SHINGLE DAMAGE TO PROPERTY.

0615 PM     FLASH FLOOD      CASSVILLE               36.68N 93.87W
01/12/2005                   BARRY              MO   LAW ENFORCEMENT

            STREET FLOODING AND ROADS CLOSED WITHIN THE CITY LIMITS

0656 PM     FLASH FLOOD      LOUISBURG               37.75N 93.15W
01/12/2005                   DALLAS             MO   LAW ENFORCEMENT

            WATER OVER STATE HIGHWAY 64 WEST OF THE U.S. HIGHWAY 65
            JUNCTION

SAW
Special weather statement, Jan 12, 7:39 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CST WED JAN 12 2005

KSZ073-097-101-MOZ055>058-066>071-077>081-088>091-093-094-101>103-
130239-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CRAWFORD-DADE-
DALLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MARIES-MCDONALD-MILLER-
MORGAN-NEWTON-PHELPS-POLK-PULASKI-ST. CLAIR-STONE-VERNON-WEBSTER-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD...
FORT SCOTT...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON.
739 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH NUMBER 3 IS CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...
MORGAN...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...STONE...
VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

MOZ082-083-092-095>098-104>106-130400-
CHRISTIAN-DENT-DOUGLAS-HOWELL-OREGON-OZARK-SHANNON-TANEY-TEXAS-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BRANSON...HOUSTON...
OZARK AND WEST PLAINS.
739 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH NUMBER 3 REMAINS IN EFFECT UNTIL 1000 PM
CST WEDNESDAY EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

CHRISTIAN...DENT...DOUGLAS...HOWELL...OREGON...OZARK...SHANNON...
TANEY...TEXAS AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BRANSON...HOUSTON...OZARK AND WEST PLAINS.

BOOKBINDER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 8:47 PM CSTFlash Flood WarningSGFDouglas, Laclede, Ozark, Pulaski, Taney, Webster and 1 more10 hr
Jan 12, 8:55 PM CSTSevere Thunderstorm WarningSGFHowell, Maries, Miller, Ozark, Phelps, Pulaski98 days
Jan 12, 9:08 PM CSTTornado WarningSGFHowell, Ozark99 days
Jan 12, 9:44 PM CSTSevere Thunderstorm WarningSGFPhelps, Pulaski, Shannon98 days
Jan 13, 12:16 AM CSTFlash Flood WarningSGFDent, Howell, Maries, Oregon, Phelps, Pulaski and 2 more6 hr

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.